FDA updates US label for raltegravir due to serious rash
On 2 November 2011 the US Food and Drug Administration (FDA) approved updates to the package information and patient leaflet for raltegravir (Isentress).
Postmarketing reports have included cases of severe, potentially life-threatening, and fatal skin reactions including Stevens-Johnson syndrome and toxic epidermal necrolysis. Hypersensitivity reactions have also been reported and were characterised by rash, constitutional findings, and sometimes, organ dysfunction, including hepatic failure.
Patients should be advised to immediately contact their healthcare provider if they develop rash. They should discontinue raltegravir (with medical supervision) and other suspect agents immediately if signs or symptoms of severe skin reactions or hypersensitivity reactions develop (including, but not limited to, severe rash or rash accompanied by fever, general malaise, fatigue, muscle or joint aches, blisters, oral lesions, conjunctivitis, facial edema, hepatitis, eosinophilia, angioedema).
Clinical status including liver aminotransferases should be monitored and appropriate therapy initiated. Delay in stopping raltegravir treatment or other suspect agents after the onset of severe rash may result in a life-threatening reaction.
Cerebellar ataxia and drug rash with eosinophilia and systemic symptoms have been added as side effects.
Patients should understand that if severe rash occurs, they will be closely monitored, laboratory tests will be ordered and appropriate therapy will be initiated.
Source: FDA HIV/AIDS Update – Isentress (raltegravir) package insert updated, (02 November 2011).